Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Charleston, WV

August 10, 2018Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2018, 4:33 PM EDT for Morgan County, Perry County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 4:33 PM EDT (20:33 UTC)
Expired
Aug 10, 2018, 5:15 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 139 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:45 PM EDTTSTM WND DMGSomerset, OHTREES REPORTED DOWN EAST AND WEST OF SOMERSET ALONG US 22.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS51 KRLX 102033
SVRRLX
OHC115-127-102115-
/O.NEW.KRLX.SV.W.0094.180810T2033Z-180810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
433 PM EDT FRI AUG 10 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 515 PM EDT.

* At 433 PM EDT, a severe thunderstorm was located near Somerset,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
  Junction City, New Straitsville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3977 8200 3956 8221 3956 8226 3957 8227
      3959 8226 3959 8229 3966 8238 3974 8236
      3974 8241 3983 8240 3984 8245 3992 8237
TIME...MOT...LOC 2033Z 299DEG 13KT 3985 8231 

HAIL...<.75IN
WIND...60MPH
 
$$

25
2 follow-up statements
986 
WWUS51 KRLX 102053
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
453 PM EDT FRI AUG 10 2018

OHC115-127-102115-
/O.CON.KRLX.SV.W.0094.000000T0000Z-180810T2115Z/
Perry OH-Morgan OH-
453 PM EDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR PERRY AND NORTHWESTERN MORGAN COUNTIES...

At 453 PM EDT, a severe thunderstorm was located near Perry State
Forest, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City and New Straitsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 8217 3982 8217 3982 8208 3977 8208
      3977 8200 3956 8221 3956 8226 3957 8227
      3959 8226 3959 8229 3966 8238 3974 8236
      3974 8241 3981 8240 3986 8229
TIME...MOT...LOC 2053Z 299DEG 13KT 3981 8223 

HAIL...<.75IN
WIND...60MPH
 
$$

25
203 
WWUS51 KRLX 102112
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
512 PM EDT FRI AUG 10 2018

OHC115-127-102121-
/O.EXP.KRLX.SV.W.0094.000000T0000Z-180810T2115Z/
Perry OH-Morgan OH-
512 PM EDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR PERRY AND NORTHWESTERN MORGAN
COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
winds of 30 to 40 mph are still possible with this thunderstorm.

LAT...LON 3989 8217 3982 8217 3982 8208 3977 8208
      3977 8200 3956 8221 3956 8226 3957 8227
      3959 8226 3959 8229 3966 8238 3974 8236
      3974 8241 3981 8240 3986 8229
TIME...MOT...LOC 2111Z 299DEG 13KT 3978 8216 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:35 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
235 PM EDT Fri Aug 10 2018

.SYNOPSIS...
Mid level disturbance may lead to a few showers and storms
today and tonight. A deep closed low pressure system approaches
from the north Saturday and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...

Two upper level shortwaves, one across the north producing
showers and storms, the second one across the KY/WV border
producing stratiform pcpn with no thunder. These conditions will
increase in intensity and coverage this afternoon and evening,
and begin to decay later tonight. Therefore, it should be
relatively dry tonight, with additional convection firing up
Saturday.

Despite of increasing low level moisture, and weak BL winds,
expect plenty of clouds tonight, that could prevent dense fog
formation, except at EKN, CRW, and areas with antecedent
rainfall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...

Unsettled weather continues across the region on Sunday as upper
trough/low develops across the region. Rounds of showers and
thunderstorms, some heavy at times are possible, particularly across
eastern WV zones. The low will continue to linger across the area
for the remainder of the short term period, with rounds of showers
and thunderstorms, particularly during daytime heating hours, and
daytime temperatures near to or slightly below normal for this time
of year.

Went with a blend between the bias corrected SREF and NBM for
temperatures through the period. Basically, couple degrees
warmer than normal tonight per cloudiness expected, and near
normal for highs on Saturday afternoon.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM Friday...

Upper low will get kicked off to the east by mid week as an
upper shortwave trough approaches from the west. Brief ridging
late Tuesday through Wednesday is expected to provide a brief
dry and warmer spell, but active weather returns once again
towards the end of the work week as aforementioned shortwave
moves into the area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

Water vapor satellite images and nearby soundings suggest plenty
of dry air at the mid to lower levels, while upper level clouds
move across through tonight.

Models suggest increasing low level moisture, and two
shortwaves, one across the extreme southern sections, the second
across the northwest sections. These features will bring the
forcing necessary to develop numerous showers and few storms
mainly across the south. Models are overestimating pcpn activity
early this afternoon across the northwest quadrant. However,
radar imagery is starting to detect very isolated light showers
there. Expect these showers or storms to increase in coverage
and intensity this afternoon and evening.

Brief periods of IFR conditions possible along strong showers or
storms through around sunset. VFR conditions should prevail
after pcpn activity diminishes in coverage and intensity later
this evening.

Abundant cloudiness could prevent widespread dense fog formation
despite of weak boundary layer winds and available low level
moisture. Coded dense fog at EKN and CRW for now, but timing and
intensity will need to be reviewed.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation may occur faster than
expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 18Z SATURDAY...
IFR possible in scattered storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Aug 10, 4:20 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Fri Aug 10 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Chances of
showers and thunderstorms will exist today and tonight. While the
probability of widespread hazardous weather is low, a few storms may
briefly produce moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the
probability of widespread hazardous weather will still remain low, a
few storms may briefly produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.